There are indicators that the opioid crisis in Massachusetts is beginning to wane. El latest available data from the Mass. Department of Public Health shows that after reaching a peak of 2,154 opioid-related overdose deaths in 2016, the state had 2,069 in 2017. By no means does this mean the Commonwealth has solved one of the most pressing issues of our time. But it does mean that some methods to combat the crisis may be taking hold. Public education and community awareness around opioids are critical to saving lives. Just as important is the proper knowledge and use of Narcan. What is Narcan? Naloxone. You may have seen it in the news: Naloxone, is commonly referred to as its brand-name Narcan, is an antidote that reverses the symptoms of overdose. It has been credited with saving countless lives.
We at the Gándara Center are committed to ensuring everyone has access to, and knows how to administer, naloxone. There are no restrictions on how to get your hands on some; it’s as easy as walking into pharmacy and simply asking. We firmly believe naloxone should be in every home and every business, as universal as keeping and maintaining a fire extinguisher.
Let’s begin by getting down to the basics.
What is Naloxone (aka Narcan)?
Naloxone is an opioid antagonist. The compounds of the drug block the opioid from working. An opioid-related overdose will cause the victim’s breathing to slow down or stop. Once administered, naloxone reverses that process. Keep in mind, it’s not effective in treating overdoses of benzodiazepines, barbiturates, clonidine, GHB, or ketamine.
How Do I Use Naloxone?
There are multiple ways to administer naloxone. It can be ingested intramuscularly (a shot in a muscle), intravenously (a drip in a vein), and intranasally (a spray in the nose). Nasal sprays are the preferred method since they’re easier to carry and quicker to use—intramuscular and intravenous methods require users to fill the proper dosage and find the correct place to inject. Nasal sprays remove those extra steps and allow people to respond quickly to overdose victims in a time-sensitive situation.
Is Naloxone Dangerous?
One of the beauties of naloxone is it’s free of side effects and is perfectly safe to have around. If someone not exhibiting overdose symptoms ingested naloxone, nothing would happen. For people who do exhibit overdose symptoms, naloxone is still safe. You can’t take too much of it and you can’t abuse it. In fact, the victim may require more than one dose if he or she is unresponsive. Fentanyl, for example, is a substance estimated to be between 25–50 times stronger than heroin, and 50–100 times stronger than morphine. As such, if someone is overdosing on a drug potent as fentanyl, multiple doses of naloxone may be required.
Where Can I Get Naloxone?
In Massachusetts, anyone with health insurance or MassHealth can obtain naloxone from your preferred pharmacy. Be sure to check with your provider about co-pays, as these will vary from plan to plan, and bring your insurance card with you.
Want to Learn More?
We’re partnering up with Tapestry Health to bring offer community Narcan training sessions throughout the Pioneer Valley, including two Spanish-speaking trainings in Holyoke and Springfield. Here, you will learn how to properly inject naloxone, how to conduct rescue breathing on overdose victims to maintain respiratory stability, and everyone will take home a dose of Narcan to carry on them at all times if desired.
We hope to see you there: